Back to all discussions

Notriptyline

Good morning all,
I've been suffering with intense migraines for the past three years. Lately it's been happening more often than normal, like 10 a month. I've switched PCP (Primary Care Physician) to help me with my migraines. The new dr has put me on Nortriptyline 10mg/BID at night. (I take two at bedtime). Yesterday I had killer migraine that I had to take my Fiorecet three times yesterday along with phenergen. Well when I went to bed, I thought I would take the Nortriptyline. I woke up feeling great! I know it's day one but have any of you taking this type of therapy? Did it help? I've done my research and it says it causes weight gain? Has anyone had that? Any other side effects you've had taking it?
I'm allergic to all "Triptan-based" (Imitrex, Axert, Treximet, Frova, Amerge, Relpax, Zomig, Maxalt)drugs along with DHE. It has the reverse affects on me and my migraine goes up a ten fold!!! I projectile vomit and my head feels like its gonna blow off my head, hurts beyond repair!! No lie. Any information would be greatly appreciated. Thank you!!! Have a nice day!!

  1. Hi cynnewie75,

    We are so happy you are here! I think you will find lots of support and information here. Let's see what information I can provide you with.

    Nortriptyline, brand name Pamelor, is a tricyclic antidepressant that can be used for migraine prevention. One potential side effect is increased hunger but also listed is loss of appetite - always a plus in my book!! I've not taken this medication but know others who have and had success with it.

    I wonder if it's time to see a doctor who is an expert in treating people with migraine disease and headache disorders. Migraine/headache disorders specialists are board certified in headache medicine, who may or may not be neurologists, and take extra courses to stay current on migraine and headache disorder treatments. Let me share a bit of information on what makes these doctors so important; https://migraine.com/blog/how-are-migraine-specialists-different. And when you'd like to look for one you can find that information in this link; https://migraine.com/blog/looking-for-a-migraine-specialist/.

    I'm sorry to say fioricet is not the best option to treat migraine pain. The reason is this opioid medication covers up migraine pain, it does not stop the migraine process - and that's what we want to do - and that's what we want to do, stop the migraine in its tracks! There is another abortive medication to try and it's a Midrin equivalent. Here is information on this medication; https://migraine.com/blog/midrin-equivalent-migraine-medications/.

    Nancy

    1. I started on it a week ago with a 25mg tab initially once a day and now up to 4 a day. The constant migraine I have had since 11th January has gone. I have not had any face ache or sluggishness. Feel like I am less hungry but also feel generally that have put on weight over the last month of no exercise due to the constant pain. My neurologist started me on it. I do feel great with it and would hope to decrease the dose down to see what the minimum dose is I need as a preventative.

      1. Hi ruth39,

        Thank you for sharing your positive experience with us. It's always nice to hear what is working for people.

        Wishing you continued success with your treatment plan and do keep us posted, OK?

        Nancy

    2. Nancy,
      Thank you so much for your information! I greatly appreciate it and am looking into finding a neurologist that specializes in migraines.
      Ruth39,
      THANK YOU for responding and giving your honest opinion on it. I've on week 2 now and noticing my headaches are coming back again. I really don't want to up my Nortriptyline dosage. I'm hoping the headache is coming back because I'm ovulating. I hope you start feeling better! I have a follow up with my PCP tomorrow to discuss my lab work along with the meds.
      Take care both of you and have a great day!! Thank you so much for responding to my post!!
      Cyndi

      1. Hi Cyndi,

        I'm so happy to hear you found our information helpful. If you decide to go a specialist, please let us know about your experience, OK? And of course feel free to share any other experience with us 😀

        Nancy

    3. I spent roughly 4 months taking Nortriptyline while still in the Navy in a failed attempt to prevent my daily headaches. It was the replacement for Elavil which generally has worse side effects (primarily making your skin feel as if you have a serious sunburn every time it is exposed to sunlight). I had difficulty achieving restful sleep along with lethargy and mental confusion while taking Nortriptyline without any noticeable improvement in my headaches. It has been too long for me to remember any of the various dosages we tried. Hope you have more success than I did. If you have children in the house you need to discuss this with your PCP as a neurologist warned me that accidental ingestion of Amitriptyline / Nortriptyline can be disastrous for young children.

      or create an account to reply.